Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

July 27, 2002Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2002, 1:39 PM MDT for Emery County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 1:39 PM MDT (19:39 UTC)
Expired
Jul 27, 2002, 2:00 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Cedar City radar (KICX), 191 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS55 KSLC 271939
SVRSLC
UTC015-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
137 PM MDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 200 PM MDT

* AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN EMERY COUNTY...OR ABOUT 30
  MILES NORTHEAST OF LOA.  THE STORM WAS NEARLY STATIONARY.

LARGE HAIL AND HEAVY RAIN ARE LIKELY FROM THIS STORM. THE STORM IS 
ABOUT 10 MILES SOUTH OF INTERSTATE 70 NEAR MILE MARKER 100.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3878 11120 3864 11134 3848 11113 3866 11095

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:15 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 27, 10:15 AM MDT, 3 hours 24 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT SAT JUL 27 2002

.SYNOPSIS...A BAND OF MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL
AND EASTERN UTAH TODAY. A COOL FRONT WILL REACH THE UTAH IDAHO
BORDER BY LATE THIS AFTERNOON THEN PUSH ACROSS THE AREA TONIGHT. A
DRY AND COOLER AIR MASS WILL BE OVER THE AREA SUNDAY.

.DISCUSSION...STILL A FAIR AMOUNT OF MOISTURE OVER MUCH OF THE AREA
THIS MORNING...ESPECIALLY THE SOUTHEAST.  SOME CONVERGENCE REMAINS
IN AN E-W BOUNDARY ACROSS THE CENTRAL PART OF UT BUT MODELS INDICATE
IT WILL GET LESS ORGANIZED AS THE DAY PROGRESSES. BUT IT REMAINS
UNSTABLE OVER MUCH OF THE AREA TODAY WITH THE BEST INSTABILITY AND
CAPE VALUES IN EAST CENTRAL UTAH...OVER THE BOOK CLIFFS AND SAN
RAFAEL SWELL.  MM5 BASED ON THE 00Z ETA SHOWS A BAND OF CONVECTION
ABOUT 100 MILES WIDE DEVELOPING BY MID AFTERNOON CENTERED ALONG A
LINE FROM NEAR GJT TO A LITTLE NORTH OF ELY WITH SOME SCATTERED
ACTIVITY ELSEWHERE.  HOWEVER ACTIVITY SHOULD BE WEAKER AND LESS
ORGANIZED THAT WE SAW YESTERDAY AS THE JET THAT PUSHED ACROSS
CENTRAL UT YESTERDAY SAGS OUT OF THE AREA TO MAKE WAY FOR THE POLAR
BRANCH SHORTWAVE THAT IS DIGGING INTO THE NORTHERN INTERMOUNTAIN
REGION.

THE MM5 ALSO SHOWED A BAND OF WEAK CONVECTION DEVELOPING ALONG THE
COLD FRONT ASSOCIATED WITH THAT SHORTWAVE.  THE FRONT MOVES INTO
THE EXTREME NORTHERN PORTION OF THE AREA BY LATE AFTERNOON. THAT
CONVECTION MAY BE OVERDONE A LITTLE ESPECIALLY WEST OF ABOUT I-15.
BUT THE IDEA ISNT BAD.  THE FRONT WILL PUSH ACROSS MOST OF THE AREA
BY EARLY SUNDAY BRINGING DRY STABLE AIR BEHIND IT. CURRENT FORECASTS
COVER THE SITUATION WELL SO NO UPDATES NEEDED AT THIS TIME.

SLC 1-0 CDC 210 SANDERS

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:18 PM MDTSevere Thunderstorm WarningSLCEmery42 min
Jul 26, 6:23 PM MDTSevere Thunderstorm WarningSLCEmery37 min
Jul 27, 2:01 PM MDTSevere Thunderstorm WarningSLCEmery44 min
Jul 27, 2:08 PM MDTFlash Flood WarningSLCEmery82 min
Jul 27, 3:31 PM MDTFlash Flood WarningSLCEmery, Wayne59 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.